Simcoe Muskoka District Health Unit Barrie Office
print header

Newsroom

All news inquiries can be directed to a central email [email protected]

The central phone line is 705-721-7520 ext. 8533

Opioids cut with benzos linked to increased suspected overdoses in Simcoe County

Aug 18, 2021
SIMCOE MUSKOKA – The number of hospital emergency department visits for suspected opioid overdoses have increased in Simcoe County over the past several weeks and have generally remained higher than the visits in the first half of 2021.

SIMCOE MUSKOKA – The number of hospital emergency department visits for suspected opioid overdoses have increased in Simcoe County over the past several weeks and have generally remained higher than the visits in the first half of 2021. Local police and harm reduction partnerships across the province are reporting that many of these suspected overdoses are linked to street supplies of opioids that have been mixed with benzodiazepines.

In Ontario, fentanyl has been found to be mixed with benzodiazepines, heroin, cocaine, crack, and counterfeit pills made to look like prescription drugs. The Simcoe Muskoka District Health Unit (SMDHU) reminds the public that there is no way to be sure what ingredients are in street drugs. Individuals who use drugs for non-medical purposes are often unaware of what is in their drugs and this puts them at greater risk of an overdose.

Individuals using drugs for non-medical reasons should avoid using alone, start with smaller amounts, plan to have someone check on them, consider using the National Overdose Prevention line at 1-888- 688-NORS (6677), and always carry naloxone. Naloxone can be accessed free of charge at most pharmacies and through many community organizations who work closely with people who use drugs.

Anyone who encounters a person who appears to be in an overdose should immediately call 911. Remember, the Good Samaritan Drug Overdose Act provides some legal protection for people who call 911 or need emergency help during an overdose. It’s important to call 911 for help along with administering naloxone, as opioids can outlast naloxone and naloxone does not reverse the effects of benzodiazepines or other non-opioid drugs.

More information on opioid overdoses and how to respond can be found on the health unit’s website at http://www.smdhu.org/stopoverdoses or by calling Health Connection at 705-721-7520 or 1-877-721-7520 Monday to Friday from 8:30 a.m. to 4:30 p.m.

-30-

Did you find what you were looking for today?
What did you like about this page?
How can we improve this page?
Page
Feedback

If you have any questions or concerns that require a response, please contact Health Connection directly.

Thanks for your feedback.
Failed to submit comment. Please try submitting again or contact us at the Health Unit.
Comment already submitted ...